Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Arrhythmias
Question: Altitude and Arterial Fib.
|fentwan - Wed Apr 09, 2008 9:19 am||
For the second year in a row my wife has ended up in the ER with arterial fib. on the first day of our trip to Las Vegas. Could this have anything to do with the low altitude of Vegas? We are from Ohio.She is 50, and does not smoke or drink.Thanks
|John Kenyon, CNA - Sat Jul 19, 2008 9:48 pm||
I know of no studies correlating altitude (or lack of it) and atrial fibrillation. In fact, in the majority of cases there is no clear reason why it happens. It does need to be converted or controlled by one of several possible methods, but if there is no pulmonary disease (chronic obstructive pulmonary disease or fibrotic lung disease, two of the few things known to be associated with the onset of A-fib) then it's just going to have to be addressed when it starts up. Hopefully it can be managed with electrical cardioversion and/or oral medication. If not, there are other things that can be done, but it does have to be controlled to prevent the formation of clots in the atria, which can then break loose, find their way to the brain and cause a stroke. A-fib in and of itself is not life-threatening, but the tendency for clots to form during sustained A-fib is why it is considered a serious problem. It also doesn't always feel very good while it's going on, although some patients are completely unaware it is happening.
I hope this answers your question.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.